Advertisement

Journal of Scientific Computing

, Volume 68, Issue 1, pp 231–251 | Cite as

Adaptive Finite Difference Methods for Nonlinear Elliptic and Parabolic Partial Differential Equations with Free Boundaries

  • Adam M. Oberman
  • Ian Zwiers
Article

Abstract

Monotone finite difference methods provide stable convergent discretizations of a class of degenerate elliptic and parabolic partial differential equations (PDEs). These methods are best suited to regular rectangular grids, which leads to low accuracy near curved boundaries or singularities of solutions. In this article we combine monotone finite difference methods with an adaptive grid refinement technique to produce a PDE discretization and solver which is applied to a broad class of equations, in curved or unbounded domains which include free boundaries. The grid refinement is flexible and adaptive. The discretization is combined with a fast solution method, which incorporates asynchronous time stepping adapted to the spatial scale. The framework is validated on linear problems in curved and unbounded domains. Key applications include the obstacle problem and the one-phase Stefan free boundary problem.

Keywords

Finite difference methods Adaptive grids Elliptic partial differential equations Obstacle problem Free boundary problems Stefan problem Monotone finite difference methods 

References

  1. 1.
    Benamou, J.-D., Froese, B.D., Oberman, A.M.: Numerical solution of the optimal transportation problem using the Monge–Ampère equation. J. Comput. Phys. 260, 107–126 (2014)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bungartz, H.-J., Griebel, M.: Sparse grids. Acta Numer. 13, 147–269 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bayliss, A., Gunzburger, M., Turkel, E.: Boundary conditions for the numerical solution of elliptic equations in exterior regions. SIAM J. Appl. Math. 42(2), 430–451 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brezzi, F., Hager, W.W., Raviart, P.-A.: Error estimates for the finite element solution of variational inequalities. Numer. Math. 28(4), 431–443 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Barles, G., Souganidis, P.E.: Convergence of approximation schemes for fully nonlinear second order equations. Asymptot. Anal. 4(3), 271–283 (1991)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Crandall, M.G., Ishii, H., Lions, P.-L.: User’s guide to viscosity solutions of second order partial differential equations. Bull. Am. Math. Soc. (N.S.) 27(1), 1–67 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chen, H., Min, C., Gibou, F.: A numerical scheme for the stefan problem on adaptive cartesian grids with supralinear convergence rate. J. Comput. Phys. 228(16), 5803–5818 (2009)CrossRefzbMATHGoogle Scholar
  8. 8.
    De Berg, M., Van Kreveld, M., Overmars, M., Schwarzkopf, O.C.: Computational Geometry. Springer, New York (2000)CrossRefzbMATHGoogle Scholar
  9. 9.
    Daskalopoulos, P., Lee, K.-A.: All time smooth solutions of the one-phase stefan problem and the Hele–Shaw flow. Commun. Partial Differ. Equ. 29(1–2), 71–89 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Froese, B.D., Oberman, A.M.: Fast finite difference solvers for singular solutions of the elliptic Monge–Ampère equation. J. Comput. Phys. 230(3), 818–834 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Froese, B.D., Oberman, A.M.: Convergent filtered schemes for the Monge–Ampère partial differential equation. SIAM J. Numer. Anal. 51(1), 423–444 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gibou, F., Fedkiw, R.: A fourth order accurate discretization for the laplace and heat equations on arbitrary domains, with applications to the stefan problem. J. Comput. Phys. 202(2), 577–601 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gräser, C., Kornhuber, R.: Multigrid methods for obstacle problems. J. Comput. Math. 27(1), 1–44 (2009)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Glowinski, R.: Numerical Methods for Nonlinear Variational Problems, vol. 4. Springer, New York (1984)CrossRefzbMATHGoogle Scholar
  15. 15.
    Helgadóttir, Á., Gibou, F.: A Poisson–Boltzmann solver on irregular domains with neumann or robin boundary conditions on non-graded adaptive grid. J. Comput. Phys. 230(10), 3830–3848 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kim, I.C.: Uniqueness and existence results on the Hele–Shaw and the stefan problems. Arch. Ratl. Mech. Anal. 168(4), 299–328 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kinderlehrer, D., Stampacchia, G.: An Introduction to Variational Inequalities and Their Applications, vol. 31. SIAM, Philadelphia (2000)CrossRefzbMATHGoogle Scholar
  18. 18.
    Manfredi, J.J., Oberman, A.M., Svirodov, A.P.: Nonlinear elliptic partial differential equations and p-harmonic functions on graphs. arXiv preprint arXiv:1212.0834 (2012)
  19. 19.
    Mirzadeh, M., Theillard, M., Gibou, F.: A second-order discretization of the nonlinear Poisson–Boltzmann equation over irregular geometries using non-graded adaptive cartesian grids. J. Comput. Phys. 230(5), 2125–2140 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Oberman, A.M.: Convergent difference schemes for degenerate elliptic and parabolic equations: Hamilton–Jacobi equations and free boundary problems. SIAM J. Numer. Anal. 44(2), 879–895 (2006). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.McGill UniversityMontrealCanada
  2. 2.Canadian Nuclear LaboratoriesDeep RiverCanada

Personalised recommendations